Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 313, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 23, 2001, 12:17 AM CDT for Leavenworth County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 23, 2001, 12:17 AM CDT (05:17 UTC)
- Expired
- Sep 23, 2001, 1:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
244
WUUS53 KEAX 230518
SVRMCI
KSC103-230600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT SUN SEP 23 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEAVENWORTH COUNTY IN NORTHEAST KANSAS
* UNTIL 100 AM CDT
* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF EASTON KS TO 24
MILES WEST OF RENO...OR FROM 11 MILES NORTH OF OSKALOOSA TO 11
MILES SOUTHEAST OF TOPEKA...MOVING SOUTHEAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EASTON KS AT 1225 AM CDT
TONGANOXIE AT 1230 AM CDT
BASEHOR AT 1235 AM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.
LAT...LON 3943 9499 3919 9490 3900 9494 3900 9509
3899 9508 3899 9519 3941 9517
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:05 PM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, Sep 22, 2:05 PM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 205 PM CDT SAT SEP 22 2001 WV IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH OVER EASTERN CONUS...WITH LARGE SCALE RIDGE OVER THE WEST. VIGOROUS SHORTWAVE TROUGH DIGGING THROUGH DAKOTAS ALONG BACK SIDE OF LARGER SCALE TROUGH. COLD FRONT ASSOCIATED WITH THIS FEATURE LOCATED ACROSS CENTRAL NE BACK INTO NW KANSAS ATTM. ELEVATED CONVECTION IN REGION OF WAA AHEAD OF THIS FRONT CURRENTLY ACROSS NW PORTION OF CWA BACK INTO NORTHEAST KANSAS. DONT EXPECT MUCH FROM THIS BATCH OF CONVECTION AS IT MOVES INTO MORE STABLE AIRMASS CURRENTLY IN PLACE ACROSS MUCH OF CWA. COLD FRONT PROGGED BY MODELS TO MOVE THROUGH CWA TONIGHT. SOME DIFFERENCES IN TIMING OF FRONT BETWEEN AVN AND ETA MODELS. SURFACE FRONT CURRENTLY ORIENTED NNE-SSW...AND SSE TRAJECTORY OF VORT MAX DIGGING INTO NORTHERN PLAINS SEEMS TO SUPPORT SLOWER FORWARD PROGRESS OF FRONT...SO WILL SIDE WITH TIMING OF ETA/META. THIS WOULD BRING FRONT INTO CWA AROUND MIDNIGHT...THEN THROUGH METRO SOMETIME AFTER MIDNIGHT. WITH SLOWER TIMING OF FRONT...APPEARS CHANCE OF SEVERE WX WILL BE LOW. OTHER FORECAST PROBLEM WITH SLOWER FRONT BECOMES OVERNIGHT LOWS. WILL BUMP OVERNIGHT LOWS A LITTLE FROM PREVIOUS FORECAST AS COLDER H85 AIR DOESNT MOVE INTO AREA UNTIL SUNDAY. WILL KEEP MENTION OF LINGERING MORNING SHOWERS ACROSS ALL BUT NORTHWEST CORNER OF CWA TOMORROW...WITH BEST CHANCE NEAR DMO. META PUSHES FRONT OUT OF CWA BY EARLY AFTERNOON. STRONG SUBSIDENCE BEHIND FRONT SHOULD RESULT IN SKIES BECOMING MOSTLY SUNNY BY AFTERNOON ACROSS MUCH OF CWA. H85 TEMPS COOL 12-14C OVER TODAY...SO WILL GO WITH HIGHS IN THE LOW TO MID 60S. SURFACE HIGH BUILDS INTO REGION SUNDAY NIGHT...AND H85 TEMPS COOL TO AROUND 4-6C. DRY AIR BEHIND FRONT AND LIGHT SURFACE GRADIENT WILL ALLOW OVERNIGHT LOWS TO DROP INTO THE UPPER 30S/LOW 40S SUNDAY NIGHT. UPPER LOW PROGGED TO CUT OFF OVER EASTERN US...WITH CWA REMAINING IN DRY NORTHERLY FLOW THROUGH THE UPCOMING WEEK. POTENTIAL FLY IN THE OINTMENT COMES FRI/SAT AS MRF/AVN UNDERCUT WESTERN RIDGE WITH CUTOFF LOW EJECTING FROM EPAC...THEN DIG THIS FEATURE THROUGH CWA INTO LARGE SCALE EASTERN TROUGH. ENSEMBLES AND EUROPEAN MODELS DONT SEEM TO SUPPORT THIS IDEA...SO WILL KEEP FORECAST DRY INTO THE WEEKEND FOR NOW. .EAX... KS...NONE. MO...NONE. SEAMAN
In the hours before
Special weather statement, Sep 22, 8:50 PM CDT, 3 hours 27 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO 850 PM CDT SAT SEP 22 2001 ...SEVERE STORMS POSSIBLE MAINLY LATE THIS EVENING AND DURING THE EARLY MORNING HOURS OF SUNDAY... FORECAST: SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT THE THREAT OF SEVERE WEATHER WILL NOT BEGIN UNTIL 10 OR 11 PM. STORMS ARE EXPECTED TO BUILD IN SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS BY 10 PM...AND THEN MAY BEGIN TO MOVE INTO EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI. BETWEEN 10 PM AND MIDNIGHT...THE THREAT OF SEVERE STORMS WILL BE GENERALLY WEST OF A GRANT CITY MISSOURI ATCHISON KANSAS LINE...WITH THE THREAT SPREADING SOUTHEAST INTO WEST CENTRAL MISSOURI BETWEEN MIDNIGHT AND 2 AM. STORMS WILL CONTINUE TO PLUNGE SOUTHWARD...REACHING THE MARSHALL...WARRENSBURG ...HARRISONVILLE AND OSAWATOMIE AREAS BETWEEN 2 AND 4 AM. CENTRAL AND NORTHEAST MISSOURI...WILL BE THE LEAST LIKELY AREA TO SEE SEVERE WEATHER TONIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESSARY...SO STAY TUNED FOR UPDATES. DISCUSSION: A STRONG COLD FRONT WILL BE MOVING THROUGH MISSOURI OVERNIGHT. AHEAD OF THIS FRONT...STRONG STORMS ARE EXPECTED TO DEVELOP. THE FRONT WILL STRETCH FROM NORTHEAST MISSOURI INTO NORTHEAST OKLAHOMA BY SUNDAY MORNING...ALLOWING COLDER AIR TO MOVE IN FOR THE END OF THE WEEKEND. OUTLOOK: NEXT WEEK SHOULD BE COOL AND DRY...WITH BELOW NORMAL TEMPERATURES EXPECTED. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX 24
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 11:12 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 48 min |
| Sep 23, 12:30 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 75 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.